PMRGCAuk
7,095 members11,300 posts

Nearly off steroids...

Hi, Getting a bit panicky maybe!

I've read a lot of your good advice on here but have never felt the need to seek it for myself til now. Last August I went my gp with jaw pain and tenderness in one temple. After trying to find a non existant pulse in my temples,he suspected GCA and started me on 40mg prednisolone.He sent me for a temporal biopsy ... the results backed up his diagnosis. He admitted he knew little about gca so he phoned the rheumatology dept at local hosp,who in turn sent a letter to him and me,setting out the reducing dosage (dropping monthly at 40-30-20-17.5-15-12.5-10 then by 1mg per month) I am now down to 2mg and due to drop to 1mg next on friday...eeek!! (so pleased but weirdly anxious!! )

I go for monthly blood tests at my gps (but have never met a rheumy) Results have so far been good with only slight rises,none big enough to warrant upping the pred.

I am 58 and have suffered from lower back and joint/thigh/groin pain for around 20/30 years but it has got much worse lately esp the groin and joint pain and I am wondering if this could be PMR? Now I'm also having slight neck tweeks and stiffness but not sure if I am just noticing (or looking!!) for symptoms because I'm scared of coming off the steroids totally. Or is it just because I've had the euphoria of having NO PAIN whatsoever!!!... and feeling like I had the energy of a seven year old whilst on 40/30 mgs pred!!

Is groin pain likely to be pmr? My gp puts the extra aches and pains down to coming off the steroids. With my crp levels up a little,he said he toyed with the idea of putting me back up to 8 mg but that it would then take me 8 months to get back down again when I'm almost down to nil.

I know I've had a really easy ride on this gca journey compared to so many on this forum.

Good wishes go out to all who are stuggling with this condition.

11 Replies
oldestnewest

If your CRP is going up I really would suspect this COULD be PMR appearing as you reduce the dose to such a low level. Raised CRP isn't going to happen with "steroid withdrawal rheumatism"!

Groin pain is a very typical place to develop pain in PMR - usually due to inflammation of the trochanteric/iliopsoas bursae.

If it were me - I'd go back to 5mg and see if that helps. If it does it might make you feel happier at staying on such a low dose of pred. If it doesn't you can drop straight back to 2mg after a few days. To have got this far in a year is excellent - and it would be a shame to spoil things by denying there is a PMR possibility. Letting a flare get away from you might mean going higher. 5mg is a VERY low dose - yes, I know 2mg is lower, but if it isn't doing the job...

2 likes
Reply

Thanks for your reply and advice PMRpro. I see my gp next tues so will talk about upping the pred if I'm still no better. I'm feel reassured by you saying that 5mg is a low dose as my doc thinks otherwise and just wants me off it.He said if he put me up to 8mg it would then take a minimum of 8 months to get down again.

Reply

Is that preferable to allowing the PMR to surface and cause a flare? Where you might need far more to control it?

He may think 5mg is high - he's wrong. Show him what a top PMR/GCA expert who helps write the guidelines has to say:

practicalpainmanagement.com...

Reply

Interesting article,might print that and take it with me. Thankyou!

Reply

Good job he wasn't my GP then - I started at 80mg for my GCA!

Reply

oh mercy that's high!! Hope you are okay now :-)

Reply

Yes thanks I am now. Been off Pred for just over a year after a 6 year journey with GCA.

The high starting dose was necessary because I had been misdiagnosed for 18 months. Finally diagnosed in hospital after losing sight in right eye. High dose was to save other one. Luckily it did, but it was a scary couple of weeks until doctors were sure it was okay.

1 like
Reply

Hi,

Looking at your profile I see you joined in Aug 2016, if that's when you were diagnosed then you've had a very quick journey down to 2mg.

From experience, unless you are very lucky, I would say your GCA is still very much alive, and if it is then you need to be on the correct dose of Pred.

Yes all pain disappears at high doses, and the normal aches and pains of life come back as you get lower, but the raised CRP level indicated a rise in inflammation which would suggest not enough Pred.

Go back up to a level that controls your pain - no point in being on too low a dose. And so what if you are on Pred another 6 or 8 months - it's not a race to get to zero, it's a balancing act to get to the lowest dose of Pred you need for your GCA.

1 like
Reply

Hi,

I get bloods taken on wed before seeing gp next week so will see then how the CRP is doing. The pain up the back of my neck is definately getting worse today and my shoulders feel like I've been doing weight training haha!! This is a new thing for me and the groin/hip pain and stiffness is just ongoing...would so love for that to disappear again!!

What levels for CRP and ESR would you consider as high? Or is it very different for individuals?

Thankyou for replying.

Reply

Up to 20 is acceptable for ESR, some doctors are old-fashioned and accept higher. But about 20% of patients with PMR don't have raised levels. CRP should be below 1 usually - but every lab has its own range and it depends on the units they use.

Reply

Thanks for that! I can't remember what mine were although he does always show me the screen with the progress graph.Maybe I will take a photo of the screen next visit!

Reply

You may also like...